Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 224, NWS Mobile, AL

July 23, 2005Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 23, 2005, 11:32 AM CDT for Mobile County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 11:32 AM CDT (16:32 UTC)
Expired
Jul 23, 2005, 12:16 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 38 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 231632
SVRMOB
ALC097-231715-
/O.NEW.KMOB.SV.W.0224.050723T1632Z-050723T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1132 AM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHEAST MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1215 PM CDT

* AT 1129 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CEDAR POINT...OR
  ABOUT 6 MILES NORTH OF DAUPHIN ISLAND. THIS STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELCHAMPS BY 1215 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3046 8817 3030 8827 3017 8803 3038 8792

$$
1 follow-up statement
000 
WWUS54 KMOB 231716
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1215 PM CDT SAT JUL 23 2005

ALC097-231725-
/O.EXP.KMOB.SV.W.0224.000000T0000Z-050723T1715Z/
MOBILE AL-
1215 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOBILE COUNTY 
HAS BEEN ALLOWED TO EXPIRE AT 1215 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED TO 
BELOW SEVERE LIMITS...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3046 8817 3030 8827 3017 8803 3038 8792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 AM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 3:50 AM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CDT SAT JUL 23 2005

.SHORT TERM...(TODAY AND TONIGHT)...ONLY SCATTERED CONVECTION
EXPECTED TODAY/TONIGHT AS RIDGING ALOFT BUILDS OVER THE REGION.  A
WEAKENING SURFACE BOUNDARY OVER THE SOUTHEAST IS EXPECTED TO
CONTINUE TO DISSIPATE...BUT WILL BE THE LOLVL FOCUS FOR MAINLY
AFTERNOON AND EVENING CONVECTION WITH DAYTIME HEATING.
OTHERWISE...CONTINUED HOG AND MUGGY CONDITIONS WILL CONTINUE TODAY.
AFTERNOON TEMPERATURES AWAY FROM THE COAST WILL RISE INTO THE MIDDLE
90S TODAY...WITH LOWER 90S ALONG THE IMMEDIATE COAST.  THESE
TEMPERATURES...COMBINED WITH THE HUMID AIRMASS IN PLACE OVER THE
REGION...WILL RESULT IN HEAT INDICES THAT WILL RISE BETWEEN 105 TO
110 DEGREES ONCE AGAIN THIS AFTERNOON.  WILL ISSUE ANOTHER SPECIAL
WEATHER STATEMENT HIGHLIGHTING THE HIGH HEAT INDICES...AS WELL AS
INCLUDE THE DANGER IN THIS MORNINGS HAZARDOUS WEATHER OUTLOOK...BUT
WILL NOT ISSUE A HEAT ADVISORY AT THIS TIME...AS NIGHTTIME MIN
TEMPERATURES HAVE GENERALLY BEEN IN THE LOW TO MID 70S OVER THE PAST
SEVERAL NIGHTS...HELPING TO PROVIDE SOME RELIEF.  TONIGHTS MIN TEMPS
ARE EXPECTED TO BE IN THE MID TO UPPER 70S ACROSS A LARGER PORTIONS
OF THE SOUTHERN PART OF THE FCST AREA...AND WITH MID TO UPPER 90S
EXPECTED ACROSS THE REGION ON SUNDAY...A HEAT ADVISORY MAY BE
REQUIRED THEN.

12/SHEPHERD

&&

.LONG TERM...LATEST PROGGS BOTH THE GFS AND ETA CONTINUE TO SHOW
HIGH PRESSURE OVER THE CENTRAL PLAINS TO MOVE EAST AND SETTLE OVER
THE SE STATES THROUGH MIDWEEK NEXT WEEK. THIS WILL RESULT IN LESS
COVERAGE OF PRECIP ACROSS THE REGION EACH AFTERNOON BEGINNING TODAY
CONTINUING THROUGH WED. MAIN CONCERN WITH THIS PATTERN WILL BE HEAT
INDICES RANGING FROM 108 TO 115 DEGREES EACH DAY. NIGHTTIME LOWS
LOOK TO FALL TO THE LOWER TO MID 70S FOR MOST PLACES INLAND...
FALLING BELOW CRITICAL VALUES FOR HEAT ADVISORIES THE NEXT DAY.
LATER IN THE PD HIGH PRES WILL REMAIN OVER THE SE STATES THOUGH
WEAKEN AND FILL THROUGH FRIDAY RESULTING IN INCREASED MOISTURE
ADVECTION FROM THE GULF. WITH THIS SLIGHTLY COOLER TEMPS AND
BETTERED COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED.

/32

&&

.MARINE...WEAK HIGH PRESSURE WILL REMAIN OVER THE NORTHERN GULF OF
MEXICO OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK...
RESULTING IN A GENERALLY LIGHT AND VARIABLE WIND FLOW INTO THE FIRST
OF NEXT WEEK.  EXPECT A LIGHT OFFSHORE FLOW OVER THE BAYS AND NEAR
SHORE WATERS AT NIGHT...BECOMING ONSHORE DURING THE HEAT OF THE DAY.
SEAS WILL GENERALLY RUN 2 FEET OR LESS...WITH AN OCCASIONAL 3 FEET
POSSIBLE.

12/SHEPHERD

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  77  97  76 /  30  20  20  10
PENSACOLA   94  78  95  78 /  30  20  20  10
DESTIN      93  77  94  80 /  30  20  20  10
EVERGREEN   95  73  97  73 /  30  20  10  10
WAYNESBORO  96  74  99  73 /  20  10  20  10
CAMDEN      96  73  99  76 /  20  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jul 23, 5:35 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CDT SAT JUL 23 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
535 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK FRONTAL BOUNDARY OVER THE SOUTHEASTERN U.S. WILL PROVIDE THE
FOCUS FOR SCATTERED...MAINLY AFTERNOON...SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY.  RAIN CHANCES WILL BE LESS TODAY THAN LATE
LAST WORK WEEK...AS HIGH PRESSURE ALOFT BUILDS OVER THE AREA.  THE
BUILDING HIGH PRESSURE ALOFT WILL ALLOW MAXIMUM AFTERNOON
TEMPERATURES TODAY TO SORE INTO THE MID 90S ACROSS MUCH OF THE
AREA.  THESE TEMPERATURES...COMBINED WITH HIGH RELATIVE
HUMIDITIES...WILL RESULT IN HEAT INDICES IN THE 105 TO 110 DEGREE
RANGE THIS AFTERNOON.  HEAT INDICES AT THESE LEVELS CAN RESULT IN
EXTREME DISCOMFORT OR PHYSICAL STRESS IN SOME PEOPLE. IF YOU MUST
VENTURE OUT DURING THE HEAT OF THE DAY...REMEMBER TO WEAR LOOSE...
LIGHT COLORED CLOTHING...DRINK PLENTY OF WATER...AND TAKE FREQUENT
BREAKS IN A SHADED...WELL VENTILATED AREA.  REMEMBER THAT
CHILDREN...THE ELDERLY...THOSE WITH CHRONIC AILMENTS AND OUR PETS
ARE ESPECIALLY VULNERABLE TO THE HEAT.  FRIENDS...NEIGHBORS  AND
RELATIVES SHOULD CHECK ON THOSE AT RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

RAIN CHANCES WILL CONTINUE TO DECREASE OVER THE WEEKEND AND INTO THE
EARLY PART OF NEXT WEEK AS HIGH PRESSURE ALOFT CONTINUES TO BUILD
OVER THE REGION.  ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR EACH DAY...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED.  THE
BUILDING HIGH PRESSURE WILL ALLOW FOR DAYTIME HIGH TEMPERATURES TO
CONTINUE CLIMBING...REACHING THE MID TO UPPER 90S BY SUNDAY
AFTERNOON.  SIMILAR TEMPERATURES ARE EXPECTED TO CONTINUE INTO THE
EARLY PART OF NEXT WEEK.  THE CONTINUED HUMID CONDITIONS COULD
RESULT IN SOME AREAS EXPERIENCING DAYTIME HEAT INDICES OF 110...OR
SLIGHTLY HIGHER...BY SUNDAY AFTERNOON AND INTO THE EARLY PART OF
NEXT WEEK.  WITH THESE INCREASINGLY HOT TEMPERATURES ON SUNDAY AND
MONDAY...A HEAT ADVISORY MAY BE REQUIRED...ESPECIALLY IF OVERNIGHT
MINIMUM TEMPERATURES RISE INTO THE MID TO UPPER 70S FOR SEVERAL
CONSECUTIVE NIGHTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS SHOULD NOT BE
NECESSARY THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:25 AM CDTSpecial Marine WarningMOB65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.